Alert archive / Utah / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 19, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at May 22, 2011, 4:44 PM MDT for Tooele County, Utah. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2011, 4:44 PM MDT (22:44 UTC)
- Expired
- May 22, 2011, 5:45 PM MDT
- In force
- 61 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 129 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 4:50 PM MDT | TSTM WND GST 66 | 13 Sw Dugway, UT | CAMEL BACK MOUNTAIN DPG06 - 5077 FT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
605
WUUS55 KSLC 222244
SVRSLC
UTC045-222345-
/O.NEW.KSLC.SV.W.0019.110522T2244Z-110522T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
444 PM MDT SUN MAY 22 2011
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL TOOELE COUNTY IN UTAH
* UNTIL 545 PM MDT
* AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 18
MILES SOUTHWEST OF DUGWAY...MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
DUGWAY
VERNON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
DAMAGING WINDS UP TO 50 MPH WERE REPORTED NEAR THIS STORM IN THE
WEST DESERT. THIS STORM IS STRENGTHENING AND IS CAPABLE OF WIND
GUSTS TO 60 MPH. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND
STAY AWAY FROM WINDOWS!
&&
LAT...LON 4034 11346 4070 11297 4004 11235 3990 11306
3991 11310
TIME...MOT...LOC 2243Z 228DEG 15KT 4013 11305
$$
CRK2 follow-up statements
165
WWUS55 KSLC 222257
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
457 PM MDT SUN MAY 22 2011
UTC045-222345-
/O.CON.KSLC.SV.W.0019.000000T0000Z-110522T2345Z/
TOOELE UT-
457 PM MDT SUN MAY 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR CENTRAL TOOELE COUNTY...
AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED 15 MILES SOUTHWEST OF DUGWAY...MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
DUGWAY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DAMAGING WINDS UP TO 66 MPH WERE REPORTED IN THE CAMEL BACK MOUNTAIN
AREA WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER
AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 4034 11346 4070 11297 4004 11235 3990 11306
3991 11310
TIME...MOT...LOC 2256Z 228DEG 15KT 4016 11300
$$
CRK123 WWUS55 KSLC 222310 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 510 PM MDT SUN MAY 22 2011 UTC045-222345- /O.CON.KSLC.SV.W.0019.000000T0000Z-110522T2345Z/ TOOELE UT- 510 PM MDT SUN MAY 22 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR CENTRAL TOOELE COUNTY... AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR DUGWAY...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE... DUGWAY VERNON PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. DAMAGING WINDS UP TO 70 MPH WERE REPORTED IN WEST OF DUGWAY WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS! && LAT...LON 4004 11235 3993 11294 4043 11334 4070 11297 TIME...MOT...LOC 2310Z 237DEG 18KT 4027 11281 $$ CRK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:16 PM MDT, 1 hour 28 minutes earlier.
Area forecast discussion, May 22, 3:16 PM MDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE SALT LAKE CITY UT 316 PM MDT SUN MAY 22 2011 .SYNOPSIS...SEVERAL WEATHER DISTURBANCES WILL MOVE ACROSS THE STATE TODAY. THE NEXT PACIFIC SYSTEM WILL BEGIN TO IMPACT THE AREA TONIGHT WITH THE CORE OF THIS STORM MOVING ACROSS UTAH MONDAY NIGHT THROUGH TUESDAY. HIGH PRESSURE WILL RETURN ON WEDNESDAY FOLLOWED BY ANOTHER COLD FRONT THURSDAY. && .DISCUSSION...CONVECTIVE DEVELOPMENT CONTINUES ACROSS PORTIONS OF WEST CENTRAL AND SOUTHERN UTAH THIS AFTERNOON AND EVENING. GIVEN THE FREEZING HEIGHT...SEVERAL THUNDERSTORMS HAVE HAD NEAR SEVERE SIZE HAIL ACROSS WEST CENTRAL UTAH. WITH THE MOIST STORM ENVIRONMENT...RAINFALL RATES HAVE BEEN UP TO 1 TO 2 INCHES AN HOUR AT TIMES. A MORE INVERTED V TYPE ENVIRONMENT IS PRESENT ACROSS PORTIONS OF SOUTHERN AND CENTRAL UTAH...WHERE THE THREAT OF THUNDERSTORM INDUCED GUSTY WINDS WILL BE HIGHEST. WILL NEED TO CONTINUE TO MONITOR CONVECTIVE DEVELOPMENT AS A LARGE MAJORITY OF THE PRECIPITATION WILL RUNOFF AND MAY CREATE LOCALIZED FLOODING ACROSS NORTHERN AND CENTRAL UTAH THIS AFTERNOON AND EVENING. ADDED GUSTY WINDS AND HEAVY PRECIPITATION TO THE ZONES FOR THIS EVENING TO ENHANCE AWARENESS OF THE THREAT. ALSO UPDATED THE HWO WITH MORE INFORMATION. SEVERAL RIVERS ARE NEAR TO ABOVE FLOOD STAGE THIS AFTERNOON. ISSUED A FLOOD WARNING FOR THE SOUTH FORK OF THE OGDEN. WILL LIKELY HAVE TO ISSUE ADDITIONAL WARNINGS LATER TONIGHT INTO TOMORROW FOR THE BLACKSMITH FORK AND WEBER RIVER BELOW ECHO RESERVOIR AS THE HYDROLOGIC MODELS CONTINUE TO FORECAST PEAKS WELL ABOVE FLOOD STAGE EARLY THIS WEEK. SEE THE HYDROLOGY DISCUSSION AND ADDITIONAL HYDROLOGY PRODUCTS FOR MORE INFORMATION. A LARGE PACIFIC SYSTEM WILL IMPACT THE AREA TONIGHT THROUGH WEDNESDAY. THIS WILL BRING A PERIOD OF WIDESPREAD PRECIPITATION TO MUCH OF THE STATE...AND CONTINUE TO SUPPRESS SNOWMELT ACROSS THE HIGHER ELEVATIONS. THE LONG RANGE MODELS CONTINUE TO REMAIN INCONSISTENT...WITH THE 12Z EC COMING IN WITH A MUCH WETTER/COOLER SOLUTION THAN THE 00Z. IT WAS MUCH MORE LIKE THE 12Z GFS...SO TRENDED DAY 6 AND 7 TEMPS DOWN BELOW NORMAL WITH CLIMO POPS. IF THIS TREND CONTINUES...NEXT PACKAGE WILL NEED TO DECREASE TEMPS AND INCREASE POPS. && .HYDROLOGY...A FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY AFTERNOON FOR PORTIONS OF NORTHERN UTAH. ACCELERATED SNOWMELT WILL CONTINUE TODAY BRINGING AREA RIVERS AND STREAMS TO VERY HIGH FLOWS. SEVERAL RIVERS ARE FORECAST TO EXCEED FLOOD STAGE INCLUDING THE BLACKSMITH FORK AS WELL AS THE WEBER BELOW ECHO RESERVOIR. WARNINGS WILL EVENTUALLY BE NEEDED ON SEVERAL OF THESE RIVERS. WITH THE AMOUNT OF PRECIPITATION EXPECTED OVER THE NEXT FEW DAYS...RIVERS WILL REMAIN HIGH...AND SEVERAL WILL REMAIN ABOVE FLOOD STAGE INTO MIDWEEK. THERE IS THE POTENTIAL THAT SEVERAL RIVERS MAY REACH LEVELS EXPERIENCED EARLIER IN THE SPRING. && .AVIATION...LIGHT AND VARIABLE SURFACE WINDS WILL LIKELY CONTINUE AT THE SLC TERMINAL THROUGH 23Z...WITH NORTHWEST WINDS AT 5-9 KNOTS EXPECTED TO DEVELOP THIS AFTERNOON WITH AFTERNOON HEATING. THERE IS A 40 PERCENT CHANCE THAT THE TERMINAL WILL BE IMPACTED BY THUNDERSTORMS BETWEEN 23Z AND 04Z...WITH GUSTY ERRATIC WINDS AND CLOUD-TO-GROUND LIGHTNING LIKELY WITH ANY CELLS IN THE AREA. MVFR CONDITIONS IN MODERATE TO HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE STRONGEST OF THESE STORMS. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR UTZ001-002-006-007. WY...NONE. && PUBLIC/HYDROLOGY...KRUSE AVIATION...SCHOENING FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 22, 3:40 PM MDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 340 PM MDT SUN MAY 22 2011 UTZ001>016-019>021-517-518-WYZ021-231300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 340 PM MDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN AREAL COVERAGE THIS AFTERNOON ACROSS MUCH OF THE REGION. THE MAIN THREATS FROM ANY THUNDERSTORMS WILL BE BRIEF GUSTY WINDS...SMALL HAIL AND HEAVY RAIN. AREA RIVERS ACROSS NORTHERN UTAH WILL CONTINUE TO EXPERIENCE HIGH FLOWS DUE TO SNOWMELT AND ADDITIONAL RAINFALL TODAY. CONTINUE TO MONITOR FUTURE FLOOD STATEMENTS FOR ADDITIONAL INFORMATION ON AFFECTED RIVERS. IT IS IMPORTANT TO NOTE THAT ALL AREA RIVERS AND STREAMS WILL BE RUNNING VERY HIGH...FAST AND COLD. PLEASE USE EXTREME CAUTION NEAR ANY WATERWAYS THIS WEEKEND. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE NEXT PACIFIC STORM WILL SETTLE INTO THE GREAT BASIN EARLY THIS WEEK. WIDESPREAD PRECIPITATION AND COOLER TEMPERATURES ARE EXPECTED MONDAY NIGHT THROUGH TUESDAY NIGHT. LINGERING SHOWERS LATE TUESDAY NIGHT THROUGH EARLY WEDNESDAY WILL MOVE EAST AS HIGH PRESSURE RETURNS TO UTAH BY LATE WEDNESDAY. THIS PRECIPITATION WILL HELP TO KEEP HIGH FLOWS ACROSS AREA RIVERS AND STREAMS. SEVERAL FLOOD PRONE RIVERS ACROSS NORTHERN UTAH MAY REMAIN AT FLOOD STAGE THROUGH MIDWEEK. CONTINUE TO MONITOR HYDROLOGIC PRODUCTS THROUGH MIDWEEK FOR MORE INFORMATION. A COLD FRONT IS FORECAST TO SAG SOUTH ACROSS NORTHERN AND CENTRAL UTAH THURSDAY. THIS FRONT WILL PRODUCE SOME SHOWER ACTIVITY ACROSS FAR NORTHERN UTAH...THEN BECOME A DRY FRONT OVER THE CENTRAL PORTION OF THE STATE. SUBSTANTIALLY COOLER TEMPERATURES ARE EXPECTED BEHIND THE COLD FRONT THURSDAY...WITH ONLY MODEST DECREASES SOUTH OF THE FRONT. DEVELOPING HIGH PRESSURE NEXT WEEKEND MAY BRING WARMER TEMPERATURES TO THE AREA...WHICH COULD AGAIN ACCELERATE THE SNOWMELT STATEWIDE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Special weather statement, May 22, 4:28 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 428 PM MDT SUN MAY 22 2011 UTZ005-015-222315- GREAT SALT LAKE DESERT AND MOUNTAINS UT-WEST CENTRAL UTAH UT- 428 PM MDT SUN MAY 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOOELE AND CENTRAL JUAB COUNTIES UNTIL 515 PM MDT... AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 21 MILES NORTHEAST OF FISH SPRINGS WILDLIFE REFUGE...OR 23 MILES SOUTHWEST OF DUGWAY...MOVING NORTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... DUGWAY... THIS AREA OF THUNDERSTORMS HAVE PRODUCED UP TO 45 MPH WINDS IN THE PAST THIRTY MINUTES. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4063 11287 3980 11240 3961 11326 4026 11361 TIME...MOT...LOC 2227Z 239DEG 18KT 4012 11313 CRK
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:35 PM MDT | Areal Flood Advisory | SLC | Weber | 3 hr |
| May 21, 8:42 PM MDT | Areal Flood Advisory | SLC | Weber | 3 hr |
| May 22, 4:16 AM MDT | Flood Watch | SLC | 4 days | |
| May 22, 12:05 PM MDT | Areal Flood Warning | SLC | Weber | 18 days |
| May 22, 3:27 PM MDT | Severe Thunderstorm Warning | SLC | Millard | 48 min |
| May 22, 3:43 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Tooele | 47 min |
| May 22, 4:12 PM MDT | Severe Thunderstorm Warning | SLC | Millard | 48 min |
| May 22, 4:28 PM MDT | Special Weather Statement | SLC | Juab, Tooele | 47 min |
| May 22, 4:50 PM MDT | Severe Thunderstorm Warning | SLC | Millard | 55 min |
| May 22, 5:20 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 55 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.